Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Minocycline-Induced Cutaneous Polyarteritis Nodosa

Tehrani, Rodney MD*; Nash-Goelitz, Alyssa MD; Adams, Elaine MD*; Dahiya, Madhu MD; Eilers, David MD§¶

JCR: Journal of Clinical Rheumatology: June 2007 - Volume 13 - Issue 3 - p 146-149
doi: 10.1097/RHU.0b013e3180690693
Case Report

Minocycline is a tetracycline derivative with multiple clinical uses including the treatment of various infections, acne vulgaris, and rosacea. Numerous adverse events have been reported ranging from minor complaints such as nausea, to serious life-threatening toxicities such as acute renal failure, hepatotoxicity, and systemic lupus erythematosus. We report the case of an 18-year-old female patient who developed minocycline-induced cutaneous polyarteritis nodosa after taking minocycline for acne vulgaris. The vasculitis resolved after discontinuation of the minocycline without need for corticosteroids. This case is the eighth biopsy-confirmed case of minocycline-induced polyarteritis nodosa. Although minocycline is an effective medication with a wide variety of clinical uses, clinicians must be aware of its potential side effects including autoimmune-related disorders such as polyarteritis nodosa or systemic lupus erythematosus.

Necrotizing vasculitis and a positive ANA were resolved with discontinuation of monocycline in this 18-year-old woman with acne.

From the *Division of Allergy, Rheumatology, and Immunology, Loyola University Medical Center, Maywood, Illinois; †Division of Dermatology, John H. Stroger Jr. Hospital of Cook County, Chicago, Illinois; ‡Harvard Medical School, Beth Israel Deaconess Medical Center, Boston, Massachusetts; §Section of Dermatology, Hines Veterans Administration Hospital, Hines, Illinois; and ¶Division of Dermatology, Loyola University Medical Center, Maywood, Illinois.

Reprints: Rodney Tehrani, MD, Loyola University Medical Center, 2160 S. First Avenue, Building #54, Room 108A, Maywood, IL 60153. E-mail: rtehran@lumc.edu.

© 2007 Lippincott Williams & Wilkins, Inc.